Alert archive / Tennessee / Flash Flood Warnings in 2002

Flash Flood Warning 25, NWS Morristown, TN

June 4, 2002Hamilton County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jun 4, 2002, 6:25 PM EDT for Hamilton County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2002, 6:25 PM EDT (22:25 UTC)
Expired
Jun 4, 2002, 8:30 PM EDT
In force
2 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Hamilton County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1566 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1566 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

548 
WGUS54 KMRX 042225
FFWMRX
TNC065-050030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
624 PM EDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HAMILTON COUNTY IN EAST TENNESSEE

* UNTIL 830 PM EDT

* AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAIN NEAR HARRISON...OR 7
MILES NORTHEAST OF CHATTANOOGA. THESE THUNDERSTORMS WERE SLOWLY MOVING
NORTHEAST AROUND 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  HARRISON...MIDDLE VALLEY...OOLTEWAH...CHATTANOOGA...RED BANK...
  SODDY-DAISY...SHADY GROVE...SALE CREEK...BIRCHWOOD

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT UP TO
THREE INCHES OF RAIN HAVE FALLEN OVER THE PAST HOUR. AN ADDITIONAL
ONE TO TWO INCHES OF RAIN WILL BE POSSIBLE OVER THE NEXT HOUR OR TWO.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE SOME FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...THIS
STORM WILL CAUSE FLOODING OF COUNTRY ROADS...FARMLANDS...AND OTHER
LOW LYING AREAS THAT ARE SUBJECT TO FLOODING. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

LAT...LON 3506 8534 3502 8508 3530 8493 3544 8510

DMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 3:15 PM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 4, 3:15 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT TUE JUN 4 2002

CHANGES IN THE OFFING OVER THE NEXT FEW DAYS IN TERMS OF TEMPS AND
PRECIP POTENTIAL. MODEL TIME HEIGHTS CONTINUE TO ADVERTISE A GRADUAL
INFLUX OF MOISTURE WITH TIME ESPECIALLY ABOVE THE BOUNDARY LAYER.
THE MOISTURE WILL CONTINUE TO INCREASE AS THE SURFACE FRONT
APPROACHES SOMETIME EARLY THURSDAY. THERE WILL BE NO REALLY
SIGNIFICANT FOCUSING MECHANISM UNTIL THE FROPA...BUT THE PERSISTENT
INSTABILITY COUPLED WITH THE INCREASED MOISTURE SUGGESTS SCATTERED
CONVECTION WILL BE POSSIBLE PARTICULARLY DURING PEAK HEATING HOURS.
HAVE CONTINUED THE CHANCE POPS THROUGH THE SECOND AND THIRD PERIODS.

MAIN PRECIP EVENT WILL COINCIDE WITH THE FRONTAL PASSAGE HOWEVER.
THIS FEATURE IS DEPICTED AS PROVIDING THE FIRST WIDESPREAD PRECIP
EVENT IN QUITE A WHILE. QPFS OF NEARLY AN INCH ARE BEING GENERALLY
PROJECTING BY MESOETA IN CONJUNCTION WITH THE SLOW-MOVING FRONT.
POST-FRONTAL HEIGHT FALLS ARE NOT PARTICULARLY DRAMATIC...BUT TEMPS
SHOULD FALL BACK TO NEAR CLIMATOLOGY BY THE END OF THE NEAR-TERM
PERIOD.

NGM/ETA/AVN MOS TEMPS ARE FAIRLY CLOSE AND APPEAR REASONABLE. WILL
GENERALLY FOLLOW THE MOS NUMBERS.

PRELIMINARY CCF FOLLOWS:
CHA   73  92  71  84 /  30  50  50  60
TYS   72  89  70  82 /  20  50  50  60
TRI   68  87  67  81 /  20  50  60  60
OQT   72  88  70  82 /  20  50  50  60

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LCM

In the hours before

Local storm report, Jun 4, 2:23 PM EDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
223 PM EDT TUE JUN 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0131 PM    OCOEE                     TN   .75 INCH HAIL
06/04/02   POLK                           REPORTED BY TVA.

0215 PM    OCOEE                     TN   .75 INCH HAIL
06/04/02   POLK                           REPORTED BY TVA.

GM
Local storm report, Jun 4, 5:46 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
546 PM EDT TUE JUN 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    MURPHY                    NC   WIND DAMAGE
06/04/02   CHEROKEE                       TREES DOWN. REPORTED BY
                                          DISPATCH.

0500 PM    8 NW MURPHY               NC   FLASH FLOODS
06/04/02   CHEROKEE                       WATER OVER ROADS NEAR
                                          HIWASSEE DAM. REPORTED BY
                                          DISPATCH.

0500 PM    MURPHY                    NC   FLASH FLOODS
06/04/02   CHEROKEE                       MUD AND ROCK SLIDE ON HWY
                                          64E NEAR THE HOSPITAL.
                                          REPORTED BY DISPATCH.

DAE

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 1:30 PM EDTSevere Thunderstorm WarningMRXPolk30 min
Jun 4, 2:00 PM EDTSevere Thunderstorm WarningMRXPolk45 min
Jun 4, 2:23 PM EDTFlash Flood WarningMRXPolk3 hr
Jun 4, 2:33 PM EDTSevere Thunderstorm WarningMRXSevier42 min
Jun 4, 2:41 PM EDTSevere Thunderstorm WarningMRXMonroe64 min
Jun 4, 2:57 PM EDTSevere Thunderstorm WarningMRXCocke48 min
Jun 4, 3:02 PM EDTFlash Flood WarningMRXSevier3 hr
Jun 4, 3:33 PM EDTSevere Thunderstorm WarningMRXBlount57 min
Jun 4, 4:44 PM EDTSevere Thunderstorm WarningMRXMeigs31 min
Jun 4, 4:50 PM EDTSevere Thunderstorm WarningMRXMcMinn40 min
Jun 4, 5:05 PM EDTSevere Thunderstorm WarningMRXMarion40 min
Jun 4, 5:13 PM EDTFlash Flood WarningMRXPolk2 hr
Jun 4, 5:18 PM EDTSevere Thunderstorm WarningMRXMorgan42 min
Jun 4, 5:21 PM EDTSevere Thunderstorm WarningMRXMeigs39 min
Jun 4, 5:24 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton51 min
Jun 4, 5:46 PM EDTSevere Thunderstorm WarningMRXScott44 min
Jun 4, 6:00 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea45 min
Jun 4, 6:16 PM EDTSevere Thunderstorm WarningMRXHamilton44 min
Jun 4, 6:38 PM EDTSevere Thunderstorm WarningMRXBradley52 min
Jun 4, 7:21 PM EDTFlash Flood WarningMRXBradley114 min
Jun 4, 7:32 PM EDTSevere Thunderstorm WarningMRXPolk43 min

Nearby

Flash Flood Warnings in Tennessee, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.